This site is intended for health professionals only

At the heart of general practice since 1960

Asthma exacerbation rebound from stopping low-dose steroids

Stopping taking low-dose inhaled corticosteroids (ICS) inhalers in patients with asthma increases their risk of exacerbation by more than two-fold, conclude researchers.

The analysis found for every five patients with asthma whose ICS were stopped, one would suffer an exacerbation.

The research – the first review and meta-analysis to examine the risk of asthma exacerbation in patients who stop low-dose inhaled corticosteroids – also found a mean decrease in FEV1 of 130mL in those who stopped medication.

They also found children were found to have an 80% increased risk of exacerbation, while adults were more than two-and-a-half times more likely, compared with patients who continued taking ICS.

The study raises questions over current BTS/SIGN guidelines on asthma recommend removal of when moving down from step two to step one in their stepwise management for both adults and children, leaving the patient to take an inhaled short-acting beta-agonist as required.

BTS/SIGN recommend reductions should be considered every three months, decreasing the dose by approximately 25% to 50% each time.

The current study looked at data from seven randomised controlled trials, involving 1,040 patients, where inhaled corticosteroids were stopped. All studies had at least four weeks of a run-in period with a stable dose of inhaled corticosteroids to ensure a minimum period of asthma stability while part of the trial. Trials lasted for 12 to 52 weeks.

They found, compared with patients who continued with inhaled corticosteroids, asthma patients who stopped them were 2.3 times more likely to suffer an exacerbation of the condition over a six month period.

Study lead Dr Matthew Rank, allergy and immunology physician in Minnesota, said: ‘These results should guide discussions between patients with stable asthma and their health care providers regarding the risks and benefits of stopping low-dose inhaled corticosteroids.’

Professor Mike Thomas, GP in Gloucestershire and chief medical advisor for Asthma UK, felt that GPs and nurses need to inform patients about the increased risk of asthma attacks when stopping inhaled corticosteroids.

He said: ‘This confirms that low doses of ICS are extremely effective at preventing exacerbations and controlling symptoms for people with persistent asthma, but are not a cure, and for most people asthma is a long term condition.

‘Sometimes people are so well controlled that they are tempted to stop taking treatment - some may be able to do this, but need to be informed about asthma attacks or returning symptoms if they choose to do so.’

Journal of Allergy and Clinical Immunology, available online 14 January

 

Have your say